Beware Steroid Psychosis
Posting Date: 01/24/2005
Q. I am in very good health except for recurrent sinus infections. Recently, my internist put me on a 12-day tapered course of prednisone.
Within days I thought I was going crazy. I became extremely agitated and irritable and the least little thing set me off. I didn?t sleep for three days, even with sleeping pills. I couldn?t concentrate. My blood pressure soared and I became very fearful.
My doctor never warned me about any of this. Are these normal side effects of prednisone and what will I do if I have to take this drug again?
A. Prednisone and other corticosteroids (Medrol and Deltasone Dosepaks) relieve symptoms from a variety of conditions. Arthritis, asthma and severe skin reactions to poison ivy or sunburn are just some of the disorders these drugs treat.
Many people experience severe psychological reactions to high doses of such drugs. Steroid psychosis can cause anxiety, agitation, euphoria, insomnia, mood swings, personality changes and even serious depression. Some may experience memory problems or hallucinations.
Let your doctor know you are susceptible to this kind of reaction. If you ever have to take more than 40 mg of prednisone at a time, you may need medication to counteract the psychiatric side effects.
Q. I read that a drink a day could help prevent heart disease and diabetes. Both run in my family so I am interested. But I never know how big a drink is. Is it a shot glass, a juice glass or an 8-ounce drinking glass?
A. Research suggests that one drink a day for women and up to two daily for men can provide health benefits. Scientists define a drink as one ounce of 100 proof alcohol. This corresponds to five ounces of wine or twelve ounces of beer.
Q. Shortly after we retired my wife chose a primary care doctor. Within a few months, she was taking a total of eleven prescription medicines?more than 20 pills a day.